Format

Send to

Choose Destination
See comment in PubMed Commons below
Biomed Pharmacother. 1999 Jun;53(5-6):242-54.

Autoimmunity induced by interferon-alpha therapy for chronic viral hepatitis.

Author information

1
Medizinische Klinik und Poliklinik I, Universit├Ąt Bonn, Germany.

Abstract

Type I interferons, which are mostly alpha-interferons (either as single agents or in combination with antiviral drugs), are currently the standard therapy for chronic viral hepatitis B, B/D, and C. Side-effects are not uncommon and include exacerbation of pre-existing autoimmune disorders or the de novo induction of autoimmunity. These adverse effects are attributed to the immunomodulatory properties of type I interferons, and should be distinguished from autoimmunity associated with chronic viral hepatitis in which interferon treatment may indeed be beneficial. The major autoimmune side-effects of interferon therapy for chronic viral hepatitis are thyroid or liver disease. Therefore, screening for thyroid antibodies and auto-antibodies indicative of autoimmune hepatitis both before, during, and after interferon therapy is strongly recommended. The presence of high concentrations of thyroid auto-antibodies or antibodies associated with autoimmune hepatitis can be contraindicative to interferon therapy. However, treatment is not contraindicated in viral hepatitis (in particular chronic hepatitis C) associated with autoimmune phenomena--including low-titer thyroid antibodies or other non-organ specific auto-antibodies. If interferon-induced autoimmunity occurs, the necessity of therapy has to be balanced carefully against the risks of autoimmune disease. Further research is needed to identify the factors which determine susceptibility to interferon-associated autoimmunity in individual patients.

PMID:
10424246
DOI:
10.1016/S0753-3322(99)80095-X
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center